Alert archive / South Dakota / Wind Advisories in 2025

Wind Advisory 16, NWS Sioux Falls, SD

June 8, 202519 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Jun 8, 2025, 12:04 PM CDT for 19 counties in South Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2025, 12:04 PM CDT (17:04 UTC)
Expired
Jun 8, 2025, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS73 KFSD 081704
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1204 PM CDT Sun Jun 8 2025

SDZ038-052-053-057>059-090000-
/O.NEW.KFSD.WI.Y.0016.250608T1704Z-250609T0000Z/
Beadle-Jerauld-Sanborn-Brule-Aurora-Davison-
Including the cities of White Lake, Chamberlain, Kimball,
Stickney, Huron, Wessington Springs, Mitchell, Woonsocket,
Plankinton, and Alpena
1204 PM CDT Sun Jun 8 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JM
2 follow-up statements
176 
WWUS73 KFSD 081928
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
228 PM CDT Sun Jun 8 2025

SDZ054-060>071-090000-
/O.EXA.KFSD.WI.Y.0016.000000T0000Z-250609T0000Z/
Miner-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Tyndall, Irene, Avon, Tea, Yankton,
Clayton, Centerville, Lake Andes, Lennox, Corsica, Elk Point,
Sioux Falls, Chancellor, Menno, Scotland, Marty, Harrisburg,
Armour, Delmont, Parkston, Platte, Emery, Howard, Freeman,
Canton, Springfield, Beresford, Alexandria, Tripp, Canistota,
Tabor, Alcester, Hurley, Vermillion, Jefferson, Salem, North
Sioux City, Montrose, Bridgewater, Viborg, Wagner, Marion, and
Parker
228 PM CDT Sun Jun 8 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of east central, south central, and southeast 
  South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ038-052-053-057>059-090000-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-250609T0000Z/
Beadle-Jerauld-Sanborn-Brule-Aurora-Davison-
Including the cities of White Lake, Chamberlain, Kimball,
Stickney, Huron, Wessington Springs, Mitchell, Woonsocket,
Plankinton, and Alpena
228 PM CDT Sun Jun 8 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JM
689 
WWUS73 KFSD 082355
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
655 PM CDT Sun Jun 8 2025

SDZ038-052>054-057>071-090100-
/O.EXP.KFSD.WI.Y.0016.000000T0000Z-250609T0000Z/
Beadle-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
Including the cities of Yankton, Lennox, Marty, Clayton, Irene,
Scotland, Tabor, Woonsocket, Viborg, Canton, Avon, Centerville,
Kimball, North Sioux City, Menno, Corsica, Beresford, Montrose,
Parker, Freeman, Springfield, Sioux Falls, Marion, Wagner, Tea,
Parkston, Tyndall, Hurley, Plankinton, Armour, Salem, Platte,
Mitchell, Alpena, White Lake, Vermillion, Harrisburg, Jefferson,
Tripp, Emery, Chancellor, Delmont, Huron, Lake Andes,
Bridgewater, Elk Point, Alexandria, Howard, Stickney,
Chamberlain, Alcester, Wessington Springs, and Canistota
655 PM CDT Sun Jun 8 2025

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds continue to weaken below Advisory levels this evening, 
allowing for the Wind Advisory to expire. However, gusts up to 30 to 
40 mph will persist through the overnight hours.

$$

Meyers

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 8, 11:50 AM CDT, 14 minutes earlier. Its key messages:

  • Gusty west-northwest winds will develop today and continue into Monday. Wind gusts peak 30-40 mph in the late morning and afternoon, strongest west of I-29 this afternoon).
  • An area of wildfire smoke moves across the region today, but is forecast to shift southeast of the area by sunset. Surface impacts to air quality and minor visibility reductions are expected.
  • Below normal temperatures to start the week, but warmer air builds in mid-late week. Highs mainly in the 80s from Tuesday onward, with some 90s possible (greatest chance south of I-90 on Wednesday). Sporadic rain/thunderstorm chances return late this week, but low confidence in timing and location.
Area forecast discussion, Jun 8, 11:50 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1150 AM CDT Sun Jun 8 2025

.KEY MESSAGES...

- Gusty west-northwest winds will develop today and continue
  into Monday. Wind gusts peak 30-40 mph in the late morning
  and afternoon, strongest west of I-29 this afternoon).

- An area of wildfire smoke moves across the region today, but
  is forecast to shift southeast of the area by sunset. Surface
  impacts to air quality and minor visibility reductions are
  expected.

- Below normal temperatures to start the week, but warmer air
  builds in mid-late week. Highs mainly in the 80s from Tuesday
  onward, with some 90s possible (greatest chance south of I-90
  on Wednesday). Sporadic rain/thunderstorm chances return late
  this week, but low confidence in timing and location.

&&

.DISCUSSION...
Issued at 400 AM CDT Sun Jun 8 2025

TODAY-MONDAY: A mid-upper level low over south-central Canada
early this morning will move into the western Great Lakes by
Monday. This system will dominate the weather in our region for
the first part of this week, with below normal temperatures
(highs in the upper 60s to mid 70s) and windier conditions than
we have seen of late. Though the leading cold front has already
passed off to our southeast, a secondary push of cold advection
drops in by late morning. This will support deeper mixing which
could occasionally tap into 35-40+ kt winds at the top of the
mixed layer. At this time we do not expect gusts to reach wind
advisory levels, but locations along/west of a Huron-Mitchell-
Lake Andes line could occasionally see gusts top 40 MPH during
the late morning to mid afternoon.

An additional concern with the deep west-northwest flow is the
surfacing of a band of wildfire smoke which has been filtering
southeast behind the cold front. As of 3 AM, we are seeing minor
visibility reductions (4-5 miles) just upstream of our forecast
area, and expect this to slide southeast across our CWA through
the day. Model projections indicate this band of smoke will move
through rather quickly, with improving conditions northwest to
southeast by late this afternoon. However, with the northwest
flow persisting into Monday, will continue to monitor as we may
see another round behind a final reinforcing cold front which
drops south across the region tonight.

Rain chances today and Monday will be spotty, with the best
chance for a few hundredths coming to areas north through east
of Sioux Falls tonight as that reinforcing cold front and its
associated shortwave swing through around the back side of the
departing upper low.

TUESDAY-WEDNESDAY: As the upper low continues to slide east
through the Great Lakes, a broad mid-upper level ridge attempts
to build into the northern Plains. The northern stream upper
level jet across the southern Canadian Prairies will serve to
keep the ridge somewhat flattened which may keep the warmest air
from building too far northward. Ensembles still show potential
for highs topping 90F in some areas, with the 50th percentile of
the NBM members showing 90+F near/west of the James River on
Tuesday, and 90-95F along and south of I-90 on Wednesday. The
NBM mean is slightly lower than the 50th percentile on both
days, with a growing spread of temperatures in the ensembles,
especially north of I-90 on Wednesday. This reflects greater
variance in the north/south location of a low level warm front,
which could not only impact our forecast highs for Wednesday but
also location of growing rain/storm chances in the days ahead.

WEDNESDAY NIGHT INTO NEXT WEEKEND: As alluded to above, we see
periodic rain and thunderstorm chances late Wednesday through
the latter half of the week, as a series of waves slide across
the northern Plains atop a relatively flat upper ridge. While
there is modest agreement at times among the various models
regarding periods of increased instability, the timing and
placement of potential forcing (surface boundaries and/or
mid-upper level short waves), along with impacts of preceding
convection, is uncertain. This leads to lower confidence in the
exact timing of rain/storm chances as well as the potential for
stronger storms. Those with outdoor plans during the latter
half of the week will want to monitor the forecast trends in the
days ahead and be prepared to adjust plans accordingly.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1145 AM CDT Sun Jun 8 2025

MVFR visibilities in smoke will continue to improve through the
afternoon. Northwesterly winds will gust 25 to 35 kt through the
day, with isolated gusts around 40 kts. Isolated to scattered
showers could brush KHON and KFSD later tonight, with ceilings
lowering into the MVFR range north of Interstate 90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JM
Hazardous weather outlook, Jun 8, 4:18 AM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CDT Sun Jun 8 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-091200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
418 AM CDT Sun Jun 8 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Stronger west-northwest winds develop today behind a departing cold
front. Gusts of 30 to 40 mph are expected this afternoon, strongest
in areas west of I-29.

Areas of wildfire smoke move across the region today, causing minor
visibility reductions and impacts to air quality. Sensitive groups,
such as those with lung or heart disease, children and older adults,
should limit prolonged or heavy exertion outdoors. These conditions
are expected to improve through the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic chances for rain and thunderstorms return late Wednesday
through the latter half of the week. A few stronger storms may be
possible at times, though timing and location are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.